Ohio, 2021

Winter Storm and Winter Weather in Ohio, February 8 to 9, 2021

February 8 to 9, 2021 · NWS PBZ · 9 events in 9 counties and zones

A low pressure system developed in the lower TN Valley and moved northeast along the western side of the Appalachian Range. A strong band of heavy snow began to develop along the northwest side of the low as it tracked northeast.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A low pressure system developed in the lower TN Valley and moved northeast along the western side of the Appalachian Range. A strong band of heavy snow began to develop along the northwest side of the low as it tracked northeast. The lift and moisture available was enough to create an area of intensification along the front which resulted in some areas receiving around 2 to 3 inches per hour snowfall rates. As a result, some locations in Ohio had over achieving snowfall amounts that went over 6 inches in some instances.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 8, 7:41 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 8, 7:41 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
741 PM EST Mon Feb 8 2021

.SYNOPSIS...
Snow will return to the region tonight into Tuesday, likely
impacting the morning commute. Another low pressure system will
result in widespread snow Wednesday afternoon through Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Strong jet-supported will aid in spreading snow across the region
tonight. A frontogenetic band is likely to set up over eastern OH to
west central PA, generally along the I-70 corridor during the early
morning hours of Tuesday. With surface temperature in the 20s,
saturation to 300 mb, and coincident omega, aforementioned
frontogenesis will likely result in heavy snow at times, and for
those under the Advisory, 3-6 inches by the morning commute.

Where the frontogenesis develops, and sits for several hours, is
where the highest snow totals will be. There will likely be a fine
gradient in snow totals.

Snow will gradually taper off through the day Tuesday, as high
pressure and dry air build in the wake of the exiting shortwave.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Another low pressures system coincident with what appears to be stronger
jet support than the previous system, will aid in snow development
for the upper Ohio River Valley Wednesday afternoon into Thursday.

Accumulations are expected to be highest generally south and east of
Pittsburgh where jet support, warm/moist advection in the van of the
shortwave, and strengthening mid-level frontogenesis best coalesce.
Orographic lift within the westerly flow may also boost accumulations
in the Laurel Highlands. Model trends have kept thermal profiles
cooler, likely meaning this will be an all snow event, with the
wintry mix issues more likely developing south of the forecast area.
If confidence increases in the alignment of these features and
overall totals, a watch may be needed for portions of the eastern
ridges with potential need for an advy for far southeast OH, far
southwestern PA and the rest of northern WV.

Waning upper support and slight sfc high pressure building will aid
in dissipating snow Thursday afternoon, and potentially allow for a
very brief dry period. However, light snow may linger for the
southern forecast area as enough upper jet support remains ahead of
the potential next winter system.

Below average temperatures are expected through the period.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Much uncertainty remains in a lot of the details for the extended
forecast period due to high model spread on low positioning. In
general, the upper Ohio River Valley will continue to feel impacts
from a strong and cold Canadian low Friday through the weekend, with
pivoting shortwaves within the elongated trough bringing periodic
snow chances. Expect continued below average temperature as well,
with potential for temperature readings to be notably lower than
forecasted if that Canadian low ends up tracking farther south and
east.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Mostly VFR conditions will persist into this evening as high
pressure exits, although clouds will continue to increase ahead of
the next shortwave trough. Lift provided by upper jet support, as
well as an increase in moisture, will support deteriorating flight
conditions as snow begins after 00Z. All terminals will sink into
the IFR range for a time, mainly between 05Z and 16Z, as the system
crosses. Snow may taper off by mid-morning, but IFR ceilings should
linger until close to midday. Improvement to MVFR ceilings will
likely occur prior to the end of the TAF period with a few spots
improving to VFR. Wind will be light overall.

.Outlook...
Restrictions are likely thru Tue night in cold advection behind the
trough, and again later Wed thru Thu with another low pres area.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 1 PM EST Tuesday for PAZ014>016-
     020>023-029-031-073>076.
OH...Winter Weather Advisory until 1 PM EST Tuesday for OHZ039-040-
     048>050-057>059-068-069.
WV...Winter Weather Advisory until 1 PM EST Tuesday for WVZ001>004.

&&
Hazardous weather outlook, Feb 8, 1:46 PM EST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
146 PM EST Mon Feb 8 2021

OHZ041-PAZ007>009-013-091900-
Columbiana-Mercer-Venango-Forest-Lawrence-
146 PM EST Mon Feb 8 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and southwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-048>050-057>059-068-069-PAZ014>016-020>023-029-031-
073>076-WVZ001>004-091900-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson OH-Muskingum-
Guernsey-Belmont-Noble-Monroe-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-
146 PM EST Mon Feb 8 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 PM
EST TUESDAY...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ012-021-509>514-091900-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
146 PM EST Mon Feb 8 2021

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light snow accumulations up to 2 inches may impact the morning
commute Tuesday.

Accumulating snow is likely again Wednesday into Thursday, with
potential for heavy snow in the higher terrain. A Winter Storm Watch
for the higher elevations and a Winter Weather Advisory for the lower
terrain west may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Belmont

When
February 8, 9:00 PM EST to February 9, 1:00 PM EST
Where
Belmont forecast zone
Reported by
Public
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Up to 7 inches of snow fell in 12 hours.

Winter Storm, Guernsey

When
February 8, 9:00 PM EST to February 9, 1:00 PM EST
Where
Guernsey forecast zone
Reported by
Public
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

Up to 7 inches of snow fell in 12 hours.

Winter Storm, Harrison

When
February 8, 9:00 PM EST to February 9, 1:00 PM EST
Where
Harrison forecast zone
Reported by
Trained Spotter
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

Up to 6 inches fell in less than 12 hours.

Winter Weather, Jefferson

When
February 8, 9:00 PM EST to February 9, 1:00 PM EST
Where
Jefferson forecast zone
Reported by
Social Media
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Up to 5.5 inches of snow fell across Jefferson County.

Winter Storm, Monroe

When
February 8, 9:00 PM EST to February 9, 1:00 PM EST
Where
Monroe forecast zone
Reported by
Broadcast Media
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

Up to 8 inches of snow fell in less than 24 hours.

Winter Storm, Muskingum

When
February 8, 9:00 PM EST to February 9, 1:00 PM EST
Where
Muskingum forecast zone
Reported by
Social Media
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

Up to 8 inches of snow fell in less than 24 hours.

Winter Storm, Noble

When
February 8, 9:00 PM EST to February 9, 1:00 PM EST
Where
Noble forecast zone
Reported by
Broadcast Media
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

Up to 8.5 inches of snow fell in less than 24 hours.

Winter Weather, Tuscarawas

When
February 8, 9:00 PM EST to February 9, 1:00 PM EST
Where
Tuscarawas forecast zone
Reported by
Department of Highways
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Up to 3 inches of snow reported in Tuscarawas County.

Winter Storm, Columbiana

When
February 8, 9:00 PM EST to February 9, 1:00 PM EST
Where
Columbiana forecast zone
Reported by
Department of Highways
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Up to 9 inches of snow fell in less than 24 hours.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943404, 943406, 943407, 943408, 943409, 943410, 943411, 943412, 943413.